New Mexico, 2010

High Wind in New Mexico, January 6 to 7, 2010

January 6 to 7, 2010 · NWS MAF · 1 event in 1 county or zone

A tight surface pressure gradient and surface pressure rises near or above 1 hpa per hour resulted in strong northeast winds across portions of the southeast New Mexico plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A tight surface pressure gradient and surface pressure rises near or above 1 hpa per hour resulted in strong northeast winds across portions of the southeast New Mexico plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 6, 4:05 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jan 6, 4:05 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CST WED JAN 6 2010

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
IFR TO TEMPORARY LIFR CONDITIONS AND GUSTY NORTH WINDS ARE
EXPECTED LATE TONIGHT AS A STRONG ARCTIC COLD FRONT APPROACHES THE
REGION. THE WORST CONDITIONS WILL IMPACT KFST AROUND 07Z. A TEMPO
GROUP HAS BEEN INCLUDED HERE FOR FREEZING DRIZZLE AND LIFR
CEILINGS FROM 09-12Z. THE STRONGEST NORTH NORTHEAST GUSTS WILL
BE POSSIBLE AT KINK...WHERE THEY MAY BRIEFLY APPROACH 40 KT. THE
OTHER TERMINALS WILL EXPERIENCE GUSTS AROUND 35 KT AND MVFR TO IFR
CEILINGS. THE LOW CLOUDS SHOULD BEGIN TO DISSIPATE AFTER SUNRISE
TOMORROW...BUT KFST AND KCNM MAY CONTINUE TO EXPERIENCE THEM
THROUGH THE EARLY AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 230 PM CST WED JAN 6 2010/

DISCUSSION...
CLEAR SKIES AND A SOUTHWEST SURFACE FLOW HAVE ALLOWED TEMPERATURES
TO WARM UP TO ABOVE NORMAL THIS AFTERNOON. ON WATER VAPOR IMAGERY
THE UPPER LEVEL LOW THAT WILL IMPACT THE AREA TONIGHT CAN BE SEEN
CURRENTLY OVER SOUTH DAKOTA. SURFACE OBSERVATIONS SHOW THE ARCTIC
COLD FRONT THAT IS BEING PUSHED BY THE UPPER LEVEL LOW IS LOCATED
OVER KANSAS. SUSTAINED NORTHWEST WINDS OF 30 KNOTS ARE
OCCURRING NEAR THE FRONTAL BOUNDARY. THE NAM AND GFS BRING THE COLD
FRONT INTO THE NORTHERN PORTION OF OUR CWA BY 03Z THURSDAY. AREAS OF
FREEZING DRIZZLE ARE EXPECTED IMMEDIATELY BEHIND THE COLD FRONT.
LOOKING AT MODEL SOUNDINGS THE TEMPERATURES AT THE HEIGHTS AT WHICH
THE CLOUDS WILL BE FORMING WILL REMAIN ABOVE MINUS 10...KEEPING A
MAJORITY OF THE MOISTURE IN SUPER COOLED LIQUID FORM. AREAS OF
HIGHER ELEVATION WILL LIKELY SEE SOME AREAS OF FOG. THE EAST SLOPES
OF THE GUADALUPE AND DAVIS MOUNTAINS ARE EXPECTED EXPERIENCE
VISIBILITIES OF A QUARTER OF A MILE OR LESS DUE TO DENSE FREEZING
FOG. POST FRONTAL DEW POINTS WILL BE VERY LOW. ACCUMULATIONS OF ICE
DUE TO THE FREEZING FOG ARE EXPECTED TO BE VERY LIGHT AT THIS
TIME...THEREFORE A DENSE FOG ADVISORY HAS BEEN ISSUED AS OPPOSED TO
A FREEZING FOG ADVISORY. NORTH WINDS OF 20 TO 30 KNOTS ARE EXPECTED
IN THE WAKE OF THIS COLD FRONT. THE POST FRONTAL SURFACE PRESSURE
GRADIENTS ARE TIGHT ENOUGH TO EXPECT 40 TO 45 MPH WINDS THROUGH
GUADALUPE PASS. THE HIGH WIND WATCH HAS BEEN UPGRADED TO A WARNING
FOR THAT AREA. THURSDAY MORNING LOW TEMPERATURES ARE EXPECTED TO
RANGE FROM THE UPPER TEENS TO LOWER TWENTIES ACROSS MUCH OF THE
CWA...WITH WIND CHILL VALUES IN THE SINGLE DIGITS. THE FRIGID ARCTIC
AIR AND CONTINUED CLOUD COVER WILL KEEP THURSDAYS HIGH TEMPERATURES
WILL BE IN THE UPPER TWENTIES TO LOWER THIRTIES. FOR THURSDAY NIGHT
AND FRIDAY MORNING THE GFS AND ECMWF ARE SHOWING PRECIP OVER THE
NORTHERN PORTION OF THE CWA...TO INCLUDE THE NORTHERN AND CENTRAL
PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. THE NAM DOES NOT SHOW
PRECIPITATION FOR THIS TIME FRAME. THAT AREA WILL BE IN THE VICINITY
OF THE RIGHT REAR QUADRANT OF THE JET. THE LIFT AND MOISTURE NEEDED
FOR SOME LIGHT PRECIPITATION TO FALL APPEAR TO BE THERE. 700MB OMEGA
FIELDS AND 1000-500MB RELATIVE HUMIDITIES APPEAR TO BE SUFFICIENT
ENOUGH. LOOKING AT MODEL SOUNDINGS THE ENTIRE COLUMN OF AIR IS BELOW
FREEZING...SO THE FORM OF PRECIPITATION FOR THIS TIME WILL BE SNOW.
PRECIPITABLE WATER VALUES ARE LOW ON IN THESE SOUNDINGS...SO THE
ACCUMULATION SHOULD BE LESS THAN A HALF AN INCH. THE WINDS ARE
EXPECTED TO BE LIGHT THURSDAY NIGHT/FRIDAY MORNING...WHICH WILL
ALLOW THE LOW TEMPERATURE TO DROP EVEN FURTHER THAT NIGHT. WIND
CHILL VALUES WILL AGAIN BE IN THE SINGLE DIGITS. FORECASTED
TEMPERATURES ARE EXPECTED TO BE IN THE TEENS ACROSS THE CWA. THE
CONTINUED CLOUD COVER FOR FRIDAY WILL KEEP THE HIGH TEMPERATURES
WELL BELOW NORMAL ONCE AGAIN. THE SKIES SHOULD BEGIN TO CLEAR FRIDAY
NIGHT...ALLOWING RADIATIONAL COOLING TO BRING TEMPERATURES BACK DOWN
INTO THE TEENS AND LOWER TWENTIES ACROSS THE CWA. WIND CHILL VALUES
WILL ONCE AGAIN BE IN THE SINGLE DIGITS. TEMPERATURES WILL FINALLY
BE ABLE TO WARM BACK UP SATURDAY AS A LEE SIDE TROUGH STARTS TO
BUILD BACK IN. A WEAK COLD FRONT IS EXPECTED TO MAKE ITS WAY INTO
THE CWA MONDAY. TEMPERATURES WILL BE SLIGHTLY COOLER THAT DAY BEFORE
WARMING BACK UP TO AROUND NORMAL AGAIN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...DENSE FOG ADVISORY FROM 11 PM THIS EVENING TO 8 AM MST THURSDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...DENSE FOG ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM
     CST /8 AM MST/ THURSDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 11 AM MST THURSDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

78
Hazardous weather outlook, Jan 6, 1:46 PM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CST WED JAN 6 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
246 PM CST WED JAN 6 2010 /146 PM MST WED JAN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHEAST WINDS OF 40 TO 45 MPH ARE EXPECTED IN GUADALUPE PASS
FOLLOWING THE PASSAGE OF AN ARCTIC FRONT TONIGHT. THESE STRONGER
WINDS WILL LIKELY PERSIST THROUGH THURSDAY MORNING AND A HIGH WIND
WARNING IS IN EFFECT FROM 11 PM MST TONIGHT UNTIL 11 AM MST THURSDAY.
WINDY CONDITIONS AND MUCH COLDER TEMPERATURES BEHIND THE COLD FRONT
WILL PRODUCE WIND CHILL READINGS IN THE SINGLE DIGITS ACROSS MOST
OF THE REGION TONIGHT AND THURSDAY MORNING.

PATCHY FREEZING DRIZZLE WILL BE POSSIBLE ACROSS THE PLAINS TONIGHT...
BUT THE EASTERN SLOPES OF THE GUADALUPE...DELAWARE...DAVIS AND
GLASS MOUNTAINS WILL BE MORE SUSCEPTIBLE TO ANY LIGHT ICE
ACCUMULATIONS LATE TONIGHT AND THURSDAY MORNING. THIS AREA CAN
ALSO EXPECT AREAS OF DENSE FOG TONIGHT WITH VISIBILITIES AT OR
BELOW ONE QUARTER OF A MILE. A DENSE FOG ADVISORY IS IN EFFECT
FROM MIDNIGHT CST UNTIL 9 AM CST THURSDAY. RESIDENTS IN AND NEAR
THE HIGHER TERRAIN WILL NEED TO KEEP ABREAST OF THE LATEST
FORECASTS FOR THE POSSIBILITY OF ACCUMULATING ICE TONIGHT AND
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN THURSDAY EVENING
THROUGH FRIDAY.  AT THIS TIME...ANY ACCUMULATIONS ARE EXPECTED TO
REMAIN BELOW ONE INCH.  A VERY HARD FREEZE WILL OCCUR AREA-WIDE
BOTH FRIDAY AND SATURDAY MORNING WITH TEMPERATURES IN THE TEENS
AND TWENTIES FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Lea County

When
January 6, 10:00 PM MST to January 7, 12:00 AM MST
Where
Central Lea County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

There was also one gust of 59 MPH at 0000 LST 1/7/10.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209606.